Florida, 2015

Damaging Winds and Heavy Rain in Florida, May 31, 2015

May 31, 2015 · NWS JAX · 6 events in 2 counties and zones

Pulse severe storms fired along the Interstate 75 corridor during the late afternoon and early evening hours. Storms produced wet microbursts and marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Pulse severe storms fired along the Interstate 75 corridor during the late afternoon and early evening hours. Storms produced wet microbursts and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 1:45 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, May 31, 1:45 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT SUN MAY 31 2015

.NEAR TERM /THROUGH MONDAY/...
ANTICIPATE SEA BREEZE CONVERGENCE OVER INTERIOR PART OF FL PENINSULA
LATE TODAY...WHEN/WHERE GREATEST COVERAGE OF SHOWERS/T-STORMS
SHOULD BE...AS SUGGESTED BY HI-RES MODEL GUIDANCE. VISIBLE
SATELLITE SHOWING CLEARING BEHIND EAST COAST SEA BREEZE AS IT
MOVES INLAND...AND RAIN CHANCES FOR EASTERN COUNTIES WILL DIMINISH
AS SEA BREEZE MOVES W OF I-95 CORRIDOR.

FOR TONIGHT...MODEL GUIDANCE SUGGESTS SCATTERED SHOWERS/T-STORMS WILL
BE SLOW TO DIMINISH OVER WRN HALF OF FORECAST AREA THIS EVENING...AND
THIS IS SHOWN IN HOURLY POP GRIDS. DRY CONDITIONS EXPECTED AREA-
WIDE AFTER MIDNIGHT. CURRENT LOW TEMP FORECAST OF 67-70 INLAND...LOWER
70S COAST LOOKS GOOD.

FOR MONDAY...SURFACE HIGH PRESSURE JUST N OF AREA BREAKS DOWN AS UPPER
SYSTEM STARTS TO APPROACH FROM THE WEST. AFTER MANY DAYS OF DEEP
E TO SE FLOW... MODEL GUIDANCE SHOWS A CHANGE TO S OR SW IN 925-850
MB LAYER. THIS SUGGESTS GREATER RAINFALL POTENTIAL FOR CENTRAL AREAS
AND POSSIBLY INLAND EASTERN AREAS AS WELL MONDAY AFTERNOON. UNSTABLE
AIRMASS SHOULD SUPPORT AT LEAST SCATTERED COVERAGE OF SHOWERS/T-STORMS
ALONG SLOWLY ADVANCING EAST COAST SEA BREEZE AND ADVANCING WEST COAST
SEA BREEZE. HAVE 40-50 POP MOST INLAND AREAS MON AFTERNOON. HIGH TEMPS
SHOULD BE NEAR 90 WELL INLAND...UPPER 80S EASTERN COUNTIES...MID 80S
IMMEDIATE COAST.

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SCATTERED SHWRS/TSTMS INLAND MONDAY EVENING WILL DECREASE FOR THE
OVERNIGHT. FOR TUESDAY/TUESDAY NIGHT...UPPER TROUGHING WILL MOVE TO
THE CENTRAL GULF STATES...WITH A STALLED FRONT NW OF THE AREA.
A DEEPER MOISTURE PROFILE WILL RESULT IN SCATTERED/NUMEROUS SHWRS
AND TSTMS TUESDAY AFTN/EARLY EVENING. A SHORTWAVE ROTATING AROUND
THE UPPER TROUGH MAY RESULT IN ACTIVITY LINGERING LONGER INTO THE
NIGHT TUESDAY NIGHT. WITH THE REGION CLOSER TO THE UPPER TROUGH
EXPECT A FEW STRONG TO LOCALLY SEVERE STORMS. NEAR NORMAL
TEMPERATURES WILL PREVAIL.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE UPPER TROUGH WILL MOVE LITTLE THROUGH LATE IN THE
WEEK...WEAKENING OVER THE WEEKEND AS IT MOVES OVER THE LOCAL
AREA. THERE CONTINUES TO BE BETTER AGREEMENT WITH THE POTENTIAL
LOW PRESSURE SYSTEM MOVING OUT OF THE CARIBBEAN THROUGH THE
FL STRAITS...WITH A WEAK CLOSED LOW LATE WEEK MOVING NE BY THE
WEEKEND. THE UPPER TROUGH WILL BE THE MAIN WEATHER FEATURE
FOR THE LONG TERM...PRODUCING ABOVE NORMAL POPS FOR MOST OF
THE PERIOD. TEMPERATURES WITHIN A COUPLE DEGREES OF NORMAL
WILL PREVAIL.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED EXCEPT FOR LOWER CONDITIONS VICINITY
AFTERNOON SHRA/TSRA WHICH SHOULD MAINLY BE CONFINED TO AREAS WEST
OF OUR EASTERN TAF SITES. CONFINED TEMPO TSRA WITH GUSTY WINDS TO
KGNV. POTENTIAL FOR WET MICROBURSTS FROM ANY STRONG STORM THAT
DEVELOPS.

&&

.MARINE...
AS HIGH PRESSURE RIDGE NORTH OF THE WATERS BREAKS DOWN...WILL SEE
EAST TO SOUTHEAST FLOW THIS AFTERNOON TO BECOME MORE SOUTHERLY LATE
TONIGHT AND MONDAY AROUND 10 KT...WITH SEAS MAINTAINING 3-5 FT
WITH CONTINUED 2 FT EASTERLY SWELL. SOUTHERLY WINDS WITH SPEEDS LESS
THAN 15 KNOTS WILL PREVAIL TUESDAY AND WEDNESDAY...BACKING TO THE
EAST THURSDAY...AND TO THE NE FRIDAY.

RIP CURRENTS: MODERATE RISK THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  89  68  87 /  40  50  40  60
SSI  72  83  74  80 /  10  20  30  50
JAX  69  88  69  85 /  10  40  20  60
SGJ  71  84  72  81 /  10  20  20  50
GNV  68  89  70  86 /  30  50  50  60
OCF  69  90  70  86 /  30  50  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ALLEN/WOLF
Hazardous weather outlook, May 31, 3:03 AM EST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 AM EDT SUN MAY 31 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-010815-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
403 AM EDT SUN MAY 31 2015

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE IN THE WESTERN ZONES
LATE TODAY...

...MODERATE RISK OF RIP CURRENTS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE NEAR THE I-75
CORRIDOR AND ACROSS WELL INLAND PORTIONS OF SE GA LATE THIS
AFTERNOON INTO THIS EVENING. STRONG GUSTY WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, May 31, 2:43 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
343 PM EDT SUN MAY 31 2015

FLZ040-312030-
MARION FL-
343 PM EDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
430 PM EDT...

AT 343 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNE. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JUNIPER SPRINGS...LYNNE...MOSS BLUFF AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2912 8170 2904 8189 2927 8206 2938 8179
TIME...MOT...LOC 1943Z 152DEG 4KT 2915 8184

ALLEN
Special weather statement, May 31, 4:53 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
553 PM EDT SUN MAY 31 2015

FLZ036-312245-
ALACHUA FL-
553 PM EDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA COUNTY UNTIL
645 PM EDT...

AT 553 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF ALACHUA...OR 13 MILES WEST OF GAINESVILLE. THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ALACHUA...ARCHER AND NEWBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 2974 8266 2975 8245 2954 8239 2953 8265
      2955 8266
TIME...MOT...LOC 2153Z 357DEG 3KT 2968 8255

ALLEN
Special weather statement, May 31, 4:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
556 PM EDT SUN MAY 31 2015

GAZ132-149-312245-
ATKINSON GA-COFFEE GA-
556 PM EDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATKINSON AND WESTERN
COFFEE COUNTIES UNTIL 645 PM EDT...

AT 555 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF AMBROSE...MOVING NORTH AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...PEARSON...WILLACOOCHEE...BROXTON...AMBROSE AND PRIDGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3151 8308 3156 8306 3161 8306 3163 8301
      3166 8301 3166 8300 3178 8300 3179 8298
      3178 8292 3179 8290 3125 8278 3124 8305
      3128 8303 3131 8306 3134 8307 3135 8309
      3137 8311 3147 8313
TIME...MOT...LOC 2155Z 174DEG 22KT 3147 8302

ALLEN

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
May 31, 5:00 PM EST
Where
Alachua County, 3.17 mi SW of Phifer
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.670, -82.410

A tree was blown down and blocking the road at 1504 NW 61st Terrace. The cost of damage was unknown but it was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Columbia

When
May 31, 5:34 PM EST
Where
Columbia County, 6.81 mi SE of Ft White
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.850, -82.640

Power lines were blown down.

Thunderstorm Wind, Alachua

When
May 31, 5:35 PM EST
Where
Alachua County, 1.38 mi ESE of High Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.820, -82.580

A large tree limb was blown down a truck at 20112 NW Santa Fe Blvd in High Springs. No damage was reported. The time of damage was estimated based on radar.

Thunderstorm Wind, Alachua

When
May 31, 5:35 PM EST
Where
Alachua County, 0.69 mi S of High Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.820, -82.600

Tree limbs were blown down, one along SW 1st Street and Poe Springs Road.

Heavy Rain, Columbia

When
May 31, 5:45 PM EST
Where
Columbia County, 1.92 mi ENE of Columbia
Reported by
CoCoRaHS
Coordinates
30.080, -82.670

An observer measured 0.95 of rainfall in 30 minutes.

Thunderstorm Wind, Columbia

When
May 31, 6:00 PM EST
Where
Columbia County, 0.6 mi E of Ft White
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.920, -82.710

Trees were blown down into power lines near Fort White.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571088, 569019, 571089, 571090, 569018, 571091.